Search tips
Search criteria 


Logo of mayoclinprocLink to Publisher's site
Mayo Clin Proc. 2010 April; 85(4): 398.
PMCID: PMC2848431

Possible Link Between Apical Ballooning Syndrome During Anaphylaxis and Inappropriate Administration of Epinephrine–Reply–I

Veena Manivannan, MBBS, James T. C. Li, MD, PhD, Abhiram Prasad, MD, FRCP, and Ronna L. Campbell, MD, PhD

We thank Dewachter and Mouton-Faivre for their interest in our letter to the editor regarding ABS after administration of intravenous epinephrine during an anaphylactic reaction. They have raised an interesting observation regarding the association of ABS in anaphylaxis with use of epinephrine irrespective of administration route or dose. We also thank Kumar and Qureshi for their interest in our letter. They have discussed the importance of considering other differential diagnoses, including KS.

We agree with Dewachter and Mouton-Faivre that signs and symptoms are critical in deciding management steps in a patient with anaphylaxis. Of the 6 case reports they cite, only 2 patients had ABS after administration of intramuscular epinephrine. The report by Litvinov et al1 describes a dose of epinephrine (5 mg) much higher than the recommended intramuscular dose (maximum initial dose in adults, 0.3-0.5 mg of adrenaline) given in a patient who had only mucocutaneous manifestations. Because epinephrine has a narrow therapeutic window, the need for appropriate dosing cannot be overemphasized.2 In their report of a case of ABS after intramuscular injection of epinephrine, Zubrinich et al3 concluded that epinephrine (0.3 mg) should not have been administered because the clinical presentation was mild. Epinephrine is not indicated if only the skin and mucosa are involved. However, many severe reactions start as mild reactions followed by rapid deterioration.2 The benefits of appropriately dosed epinephrine may outweigh the risks in certain situations. Hence, it is essential to use intramuscular epinephrine early, especially if the anaphylactic reaction occurs in a nonmedical setting and is in response to a known allergen.4

Much of the controversy surrounding administration of epinephrine in anaphylaxis is due to the lack of universally accepted clinical criteria for the diagnosis of anaphylaxis. Dewachter and Mouton-Faivre have described a 4-step scale5 to guide therapy. We use the National Institute of Allergy and Infectious Disease/Food Allergy and Anaphylaxis Network criteria.6 According to these criteria, anaphylaxis is likely when any 2 organ systems are involved after allergen exposure. It could be diagnosed even in the absence of cardiac and respiratory system involvement, and consequently epinephrine may still be indicated.

We agree with Kumar and Qureshi that this patient could have had ABS secondary to the anaphylactic reaction, rather than the intravenous epinephrine. The allergic reaction may have caused coronary artery spasm, as described by Kounis.7 However, this seems less likely given the sudden onset of cardiovascular symptoms in association with the administration of the intravenous epinephrine. Moreover, coronary artery spasm and plaque rupture, the proposed mechanisms for KS, are not typically seen in ABS.

In conclusion, we concur with Dewachter and Mouton-Faivre that appropriate use of epinephrine in anaphylaxis is of utmost importance. However, we think that intravenous epinephrine should be reserved for patients with hypotension unresponsive to intramuscular epinephrine and fluid resuscitation, cardiovascular collapse, or cardiac arrest. This is primarily based on the recognition of the increased risk of cardiovascular complications with intravenous epinephrine compared with the intramuscular route.8,9


1. Litvinov IV, Kotowycz MA, Wassmann S. Iatrogenic epinephrine-induced reverse Takotsubo cardiomyopathy: direct evidence supporting the role of catecholamines in the pathophysiology of the “broken heart syndrome.” Clin Res Cardiol. 2009;98:457-462 [PubMed]
2. Pumphrey RS. Lessons for management of anaphylaxis from a study of fatal reactions. Clin Exp Allergy 2000;30:1144-1150 [PubMed]
3. Zubrinich CM, Farouque HM, Rochford SE, Sutherland MF. Takotsubo-like cardiomyopathy after EpiPen administration. Intern Med J. 2008;38:862-865 [PubMed]
4. Young MC, Muñoz-Furlong A, Sicherer SH. Management of food allergies in schools: a perspective for allergists. J Allergy Clin Immunol. 2009;124:175-182, 182.e1-182.e4 [PubMed]
5. Dewachter P, Mouton-Faivre C, Emala CW. Anaphylaxis and anesthesia: controversies and new insights. Anesthesiology 2009;111:1141-1150 [PubMed]
6. Sampson HA, Muñoz-Furlong A, Campbell RL, et al. Second symposium on the definition and management of anaphylaxis: summary report–Second National Institute of Allergy and Infectious Disease/Food Allergy and Anaphylaxis Network symposium. J Allergy Clin Immunol. 2006;117:391-397 [PubMed]
7. Kounis NG. Kounis syndrome (allergic angina and allergic myocardial infarction): a natural paradigm? Int J Cardiol. 2006;110:7-14 [PubMed]
8. Soar J, Pumphrey R, Cant A, et al. Working Group of the Resuscitation Council (UK) Emergency treatment of anaphylactic reactions–guidelines for healthcare providers. Resuscitation 2008;77:157-169 [PubMed]
9. McLean-Tooke AP, Bethune CA, Fay AC, Spickett GP. Adrenaline in the treatment of anaphylaxis: what is the evidence? BMJ 2003;327:1332-1335 [PMC free article] [PubMed]

Articles from Mayo Clinic Proceedings are provided here courtesy of The Mayo Foundation for Medical Education and Research